High Wind, Davis / Apache Mountains Area
- When
- February 14, 10:05 AM CST to February 16, 4:20 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- State Official
An upper level trough brought intermittently strong winds to the Guadalupe and Davis Mountains and the adjacent plains over a 2 day period from the 14th to the 16th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough brought intermittently strong winds to the Guadalupe and Davis Mountains and the adjacent plains over a 2 day period from the 14th to the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 14, 5:10 AM CST, 4 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
510 AM CST Thu Feb 14 2019
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
SW surface winds mostly 10-12kts this morning will increase to
15-20kts around 18Z before decreasing again this evening.
Satellite shows lots of high clouds and forecast soundings show
they will only lower to around 20KFT today.
&&
.PREV DISCUSSION... /issued 325 AM CST Thu Feb 14 2019/
DISCUSSION...
Be sure to eat those Valentines chocolates fast today if you don't
want them to melt. Westerly, downslope flow will give temperatures a
boost into the upper 70's and 80's across much of the area this
afternoon. High clouds should keep us away from any records (Midland
Intl - 86 degrees) , but it appears likely we will see our first 80
degree day of the year. The strongest winds are expected in the
Guadalupe Mountains where elevations above 7,000 ft could see gusts
near 60 mph. Have issued a High Wind Warning beginning later this
morning.
A strong shortwave passing to our north Friday will tighten mid
level flow across our region. This will lead to much stronger winds
over the northern half of the area. High winds are likely in the
Guadalupe Mountains so will continue the High Wind Warning for
this area. Winds 25-35 mph are expected in the plains Friday
afternoon and a Wind Advisory will likely be issued by later
shifts. Strong winds diminish Friday night only to pick back up
Saturday afternoon. Wind hazards will likely be needed once again
for much of the area. Temperatures Friday will stay well above
normal with many locations back near 80 degrees. A front may try
to sneak into the eastern Permian Basin early Saturday morning
possibly allowing for some colder temperatures there briefly.
Warm, westerly flow will win out by afternoon and temperatures
will climb back above normal.
Big changes arrive Sunday with the first of a couple of cold
fronts. Temperatures will fall closer to normal Sunday, but all
eyes turn to the Arctic front forecast to move down the Plains
early next week. A large scale upper trough will develop to our
west Sunday and transition flow aloft to the southwest. Meanwhile,
a stronger front will push across the area Monday with
temperatures falling by afternoon. Models indicate moisture may
override the colder air at the surface Monday night into Tuesday.
This could lead to frozen precipitation across portions of the
area. Won't get into many details as this system is still several
days out, but if you have travel plans next week check back
regularly.
After a chilly start to the week, temperatures look to slowly warm
heading into next weekend.
FIRE WEATHER...
Today large positive temp departures will help push min RHs to near
15 percent across parts of the PB/SE NM/Trans Pecos. However the
presence of high clouds will minimize the potential for more
widespread wind concerns. There are some indications that winds
could briefly be 20-25 mph across the wrn PB/Marfa Plateau/and far
NE CWFA. Although the 10/100hr fuel stick moisture (FSM) from the
TAMFS does show drying the more robust ERC is not showing much
concern for today. As such we will opt issue a fairly widespread
Fire Danger Statement for today. Mixed layer winds are stronger Fri
and it will be windy-very windy, but clouds and anomalously "moist"
west wind in general does limit concerns. There is pretty good
agreement that a pocket of lower dewpoints will come into the nrn PB
late Fri PM. This is coincident with where the driest 10/100 FSM
will be and if there is only fair recovery Fri AM the ERC could
approach levels worthy of a warning?
Drying will be much pronounced Sat and windy conditions along with
more time for fuels to dry it looks like Sat is the most favored day
for critical fire wx to align with critically dry fuels. Strong
drying is likely across the Davis/Chisos Mtns Sun-Mon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 79 56 81 46 / 0 0 0 0
Carlsbad 79 54 77 51 / 0 0 0 0
Dryden 82 53 84 53 / 0 0 0 0
Fort Stockton 81 58 78 52 / 0 0 0 0
Guadalupe Pass 69 52 66 46 / 0 0 0 0
Hobbs 78 52 76 44 / 0 0 0 0
Marfa 71 45 70 41 / 0 0 0 0
Midland Intl Airport 81 56 80 49 / 0 0 0 0
Odessa 81 57 79 49 / 0 0 0 0
Wink 83 53 80 45 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM this morning to 7 PM MST Friday for
Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 9 AM this morning to 7 PM MST Friday for
Guadalupe Mountains.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 315 AM CST Thu Feb 14 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-150915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 315 AM CST Thu Feb 14 2019 /215 AM MST Thu Feb 14 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight High winds are expected in the Guadalupe Mountains today and tonight with gusts of 60 mph in the favored areas and a high wind warning is in effect. Elevated fire weather conditions are expected for a few hours this afternoon across most all areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High winds will are likely in the Guadalupe Mountains Friday and Saturday and a high wind warning is in effect for Friday. High winds are possible in the Davis Mountains above 6000 feet Friday and Saturday. Also windy to very windy conditions are expected Friday and Saturday in the plains. Elevated to critical fire weather conditions are expected Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804296, 804295, 804294, 804293, 804292.